Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 24, NWS Dodge City, KS

May 6, 2010Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 6, 2010, 11:27 PM CDT for Ellis County, Trego County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2010, 11:27 PM CDT (04:27 UTC)
Expired
May 7, 2010, 12:15 AM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 6:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2010-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2010-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4583 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:17 PM CDT, 9 hours 10 minutes earlier.

Area forecast discussion, May 6, 2:17 PM CDT, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
217 PM CDT THU MAY 6 2010

.DISCUSSION...

DAYS 1-2...

THE FIRST FORECAST DECISION IS WHERE TO PLACE SEVERE WORDING. THE
SECOND CONCERN IS WIND ADVISORY CRITERIA TONIGHT BEHIND THE FRONT.

WITH A WARM FRONT PUSHING NORTH THROUGH OUR CWA AT TM, MOISTURE
FLOWING NORTH IN THE FORM A INCREASING DEW POINTS, AND A COLD
FRONT LIKELY TO DIVE SOUTH TONIGHT A FEW HOURS AFTER SUNDOWN,
THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS BETWEEN 10 PM AND
3 AM, NORTH OF I-70 IN THE WAKEENEY AND HAYS AREAS, POSSIBLY
DIPPING DOWN THE LACROSSE AREA. HAIL TO THE SIZE OF QUARTERS AND
WINDS TO 70-80MPH APPEARS TO THE PRIMARY SEVERE RISK. THE
DIRECTIONAL SHEAR DOES NOT BECOME STRONG UNTIL THE SYSTEM GETS
EAST OF OUR CWA, SOMETIME AFTER MIDNIGHT. PLAN TO KEEP THE GOING
50 POPS, BUT ADD THE POSSIBLE SEVERE WORDING IN THE EXTREME
NORTHERN 2 COUNTIES. AFTER THE FRONT PUNCHES THROUGH, STRONG
MIXING DOWN OF THE 850-700MB LEVEL WINDS WILL LEAD TO 25 TO 35 MPH
WITH GUSTS TO 45 MPH WINDS, AND THUS THE CONTINUED WIND ADVISORY
TONIGHT FOR ALL OF OUR CWA.

AFTER THE FRONT IS THROUGH THE AREA AND NO SHORT WAVES IN THE
UPPER FLOW, WE WILL SEE DECREASING CLOUDS BUT WITH WILL BREEZY
CONDITIONS FRIDAY AND SATURDAY. FRIDAY WILL BE 20 TO 25F DEGREES
COOLER THAN TODAY, WITH SATURDAY JUST SLIGHTLY WARMER. FRIDAY
NIGHT STILL LOOKS COOL WITH JUST A FEW CLOUDS, AND WITH PATCHY
FROST POSSIBLE IN OUR NORTHERN HALF OF THE CWA. SURFACE WINDS WILL
DECOUPLE AFTER SUNDOWN FRIDAY NIGHT, AND SHOULD BE EAST TO
NORTHEAST AT ONLY 5 TO 10 MPH OVERNIGHT. WITH LOW TEMPS EXPECTED
IN THE LOWER TO MID 30S IN OUR NORTH, (ONLY UPPER 30S SOUTH),
FROST SEEMS LIKELY IN SOME SPOTS BUT NOT ALL, DUE TO THE THEN
RECENT RAIN FALL.

DAYS 3-7...

MEDIUM RANGE MODELS INDICATE UPPER LEVEL RIDGING BUILDING ACROSS THE
CENTRAL PLAINS SUNDAY WITH A SERIES OF H5 VORT MAXES
TRANSITIONING THROUGH THE FLOW ALOFT, NOT TO MENTION AREAS OF
INCREASING UPPER LEVEL DIVERGENCE. SURFACE HIGH PRESSURE WILL
QUICKLY SLIDE FROM THE NORTHERN PLAINS OFF TO OUR EAST RETURNING A
SOUTHEASTERLY UPSLOPE FLOW ACROSS THE FA ALONG WITH SOME INCREASED
LOW LEVEL MOISTURE. THIS SETUP WILL PRESENT THE POSSIBILITY FOR
PRECIP ACROSS PORTIONS OF THE FA SUNDAY, ESPECIALLY ACROSS OUR
EAST WHERE MOISTURE WILL BE MORE ACCESSIBLE. THE LACK OF STRONGER
UPPER LEVEL DYNAMICS WILL LIKELY LEAD TO JUST RAIN OR RAINSHOWERS
WITH ISOLATED THUNDER STILL POSSIBLE.

A STRONG UPPER LEVEL TROUGH OF LOW PRESSURE IS STILL EXPECTED TO
PUSH ASHORE INTO SOUTHERN CALIFORNIA SUNDAY NIGHT THEN TRACK EAST
ACROSS THE FOUR CORNERS REGION MONDAY. THIS WILL INCREASE THE
LIKELIHOOD OF THUNDERSTORMS ACROSS CENTRAL AND PORTIONS OF WESTERN
KANSAS THROUGH MONDAY NIGHT. MINOR DISCREPANCIES CONTINUE TO EXIST
IN THE FINER DETAILS, BUT ALL MODELS CONTINUE TO GENERALLY SHOW A
DRYLINE SETTING UP FROM SOUTHWEST KANSAS SOUTH INTO THE PANHANDLES
BY MONDAY AFTERNOON JUST AS A STRONG +100KT JET IS PROJECTED TO
MOVE INTO AND ACROSS THE WESTERN HIGH PLAINS OF EASTERN COLORADO
AND EXTREME WESTERN KANSAS. THIS WILL SET THE STAGE FOR THUNDERSTORM
DEVELOPMENT ACROSS CENTRAL AND PORTIONS OF WESTERN KANSAS MONDAY
AFTERNOON AND EVENING WITH SOME STORMS POSSIBLY BECOMING STRONG TO
SEVERE. ALTHOUGH THE CONFIDENCE FOR PRECIP IS INCREASING, FACTORS
SUCH AS TIMING OF THE SYSTEM AND THE PLACEMENT OF THE DRYLINE LEAVE
SOME UNCERTAINTY AS TO ACTUAL PRECIP CHANCES. WILL CONTINUE WITH
40 POPS ACROSS OUR EXTREME EASTERN ZONES WHERE ANY CONVECTIVE
DEVELOPMENT IS MORE LIKELY WITH A SHARP DROP OFF TO NO POPS IN OUR
WEST. ANOTHER CHANCE FOR PRECIP IS POSSIBLE VERY LATE IN THE PERIOD
AS THE GFS, ECMWF, AND CANADIAN ALL SHOW UPPER LEVEL TROUGHING
REDEVELOPING ACROSS THE WESTERN CONUS AND EDGING EASTWARD ACROSS THE
INTERMOUNTAIN WEST. WILL INTRODUCE SLIGHT POPS FOR WEDNESDAY NIGHT
INTO THURSDAY.

TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL SUNDAY AS A
SOUTHEASTERLY UPSLOPE FLOW PERSISTS ACROSS WESTERN KANSAS.
INCREASED CLOUDINESS AND AREAS OF POTENTIAL PRECIP, ESPECIALLY
ACROSS OUR EASTERN ZONES, WILL HELP KEEP HIGH TEMPERATURES FROM
CLIMBING MUCH FROM SATURDAY. THE GFS AND ECMWF SHOW H85 TEMPERATURES
RANGING FROM AROUND 10C ACROSS EASTERN PORTIONS OF THE CWA TO JUST
ABOVE 20C ALONG THE COLORADO BORDER. AS A RESULT OF THESE FACTORS,
SHOULD EXPECT HIGHS IN THE MID TO UPPER 60S(F) EAST TO THE 70S(F)
WEST. LOWER 80S(F) ARE POSSIBLE IN THE EXTREME SOUTHWEST. THE
WARMING TREND IS EXPECTED TO CONTINUE INTO MONDAY AS DRIER AIR EDGES
EASTWARD INTO WESTERN KANSAS BEHIND A SURFACE LOW AND AN ASSOCIATED
DRYLINE. TEMPERATURES WILL THEN UNDERGO A COOLING TREND THROUGH THE
END OF THE PERIOD IN WAKE OF A COLD FROPA SOMETIME DURING THE MONDAY
NIGHT INTO TUESDAY TIMEFRAME. PLAN TO LOWER HIGHS A FEW DEGREES
TUESDAY, ESPECIALLY ACROSS THE NORTHWESTERN HALF OF THE CWA AS A
DECENT LOW LEVEL NORTHERLY FLOW WILL BE IN PLACE BEHIND A RECENT
COLD FROPA.

&&

.AVIATION...

SURFACE LOW PRESSURE IN SOUTHEASTERN COLORADO WILL STRENGTHEN AS IT
BEGINS TO EDGE INTO EXTREME WESTERN KANSAS THIS EVENING. AN
ATTENDANT WARM FROM EXTENDING FROM THE SURFACE LOW SOUTHEAST ACROSS
THE OKLAHOMA PANHANDLE AND INTO WESTERN OKLAHOMA WILL LIFT NORTH
ACROSS WESTERN KANSAS EARLY THIS EVENING. THUNDERSTORMS WILL BE
POSSIBLE ALONG AND AHEAD OF THE FRONT...MAINLY ALONG AND NORTH OF
THE I-70 CORRIDOR...AS IT CONTINUES TO LIFT NORTHWARD. COULD
POSSIBLY SEE CONVECTIVE DEVELOPMENT IN THE VICINITY OF KHYS AFTER
01Z. HOWEVER, KHYS WILL BE ON THE SOUTHERN FRINGE OF ANY POSSIBLE
STORMS SO WILL CONTINUE TO JUST CARRY CB'S WITH THE MENTION OF VCTS
AFTER 01Z. OTHERWISE, VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES
THROUGH LATE THIS EVENING WITH THE EXCEPTION OF ANY POSSIBLE
CONVECTIVE DEVELOPMENT IN THE VICINITY OF KHYS. MVFR CIGS ARE
BRIEFLY POSSIBLE AT ALL TAF SITES AFTER 06Z AS A COLD FRONT PUSHES
SOUTHEAST ACROSS WESTERN KANSAS. WINDS WILL BECOME NORTHERLY 25 TO
35KT IN WAKE OF THE COLD FRONT...PRIMARILY AFTER 03Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  43  63  36  64 /  20  10   0   0
GCK  40  62  34  65 /  10  10   0   0
EHA  40  62  36  65 /  10   0   0   0
LBL  43  64  39  65 /  10  10   0   0
HYS  40  62  35  62 /  50  10   0   0
P28  48  67  39  63 /  20  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 9 PM CDT /8 PM MDT/ THIS EVENING TO 4 AM CDT
/3 AM MDT/ FRIDAY FOR KSZ030-031-043>046-061>066-074>081-084>090.

&&

FN12/32/32
Hazardous weather outlook, May 6, 4:30 AM CDT, 18 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
430 AM CDT THU MAY 6 2010

KSZ030-031-043>046-061>066-074>081-084>090-070930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
430 AM CDT THU MAY 6 2010 /330 AM MDT THU MAY 6 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NORTH WINDS WILL INCREASE INTO THE 25 TO 35 MPH RANGE WITH
FREQUENT GUSTS ABOVE 40 MPH AFTER 8 PM CDT THIS EVENING. A CHANCE OF
THUNDERSTORMS EXISTS PRIMARILY NORTH OF A SCOTT CITY TO MEDICINE
LODGE LINE THIS EVENING, WITH HAIL AND LIGHTNING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

TEMPERATURES IN THE 30S ARE EXPECTED SATURDAY MORNING, WHICH MAY
ALLOW PATCHY FROST TO DEVELOP. A WIDESPREAD FREEZE IS NOT EXPECTED.

THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY NIGHT BRINGING A HAIL AND
LIGHTNING THREAT. THERE IS ALSO POTENTIAL FOR ORGANIZED SEVERE
WEATHER TO AFFECT MUCH OF SOUTHWEST KANSAS ON MONDAY, INCLUDING
LARGE HAIL, DAMAGING WINDS AND EVEN TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

RUSSELL

In the hours before

Special weather statement, May 6, 11:23 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1123 PM CDT THU MAY 6 2010

KSZ030-031-070515-
ELLIS-TREGO-
1123 PM CDT THU MAY 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND NORTHERN
ELLIS COUNTIES...

AT 1120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WAKEENEY...MOVING EAST AT 55 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3913 9902 3890 9903 3895 9992 3913 9991
      3914 9924 3914 9903
TIME...MOT...LOC 0423Z 271DEG 49KT 3907 9980

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 11:23 PM CDTSpecial Weather StatementDDCEllis52 min
May 7, 2:56 PM CDTFrost AdvisoryDDCEllis, Finney, Grant, Gray, Hamilton, Haskell and 11 more17 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.